Markov degree of the three-state toric homogeneous Markov chain model

  • David Haws
  • Abraham Martín del Campo
  • Akimichi Takemura
  • Ruriko Yoshida
Original Paper


We consider the three-state toric homogeneous Markov chain model (THMC) without loops and initial parameters. At time \(T\), the size of the design matrix is \(6 \times 3\cdot 2^{T-1}\) and the convex hull of its columns is the model polytope. We study the behavior of this polytope for \(T\ge 3\) and we show that it is defined by \(24\) facets for all \(T\ge 5\). Moreover, we give a complete description of these facets. From this, we deduce that the toric ideal associated with the design matrix is generated by binomials of degree at most \(6\). Our proof is based on a result due to Sturmfels, who gave a bound on the degree of the generators of a toric ideal, provided the normality of the corresponding toric variety. In our setting, we established the normality of the toric variety associated to the THMC model by studying the geometric properties of the model polytope.


Toric ideals Toric homogeneous Markov chains Polyhedron Semigroups 

Mathematics Subject Classification



  1. Bruns, W., Ichim, B., Söger, C.: Normaliz, a tool for computations in affine monoids, vector configurations, lattice polytopes, and rational cones (2011)Google Scholar
  2. Diaconis, P., Sturmfels, B.: Algebraic algorithms for sampling from conditional distributions. Ann. Stat. 26(1), 363–397 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  3. Gawrilow, E., Joswig, M.: polymake: a framework for analyzing convex polytopes. In: Kalai, G., Ziegler, G.M. (eds.) Polytopes—Combinatorics and Computation, pp. 43–74. Birkhäuser, Basel (2000)Google Scholar
  4. Hara, H., Takemura, A.: A markov basis for two-state toric homogeneous markov chain model without initial paramaters. J. Jpn. Stat. Soc. 41, 33–49 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  5. Haws, D., Martin del Campo, A., Yoshida, R.: Degree bounds for a minimal markov basis for the three-state toric homogeneous markov chain model. In: Proceedings of the Second CREST-SBM International Conference, “Harmony of Grobner Bases and the Modern Industrial Society”, pp. 99–116 (2012)Google Scholar
  6. Miller, E., Sturmfels, B.: Combinatorial commutative algebra. In: Graduate texts in mathematics. Springer, Berlin (2005)
  7. Pachter, L., Sturmfels, B.: Algebraic Statistics for Computational Biology. Cambridge University Press, Cambridge (2005)CrossRefzbMATHGoogle Scholar
  8. Pardoux, E.: Markov Processes and Applications: Algorithms, Networks, Genome and Finance. In: Wiley Series in Probability and Statistics Series. Wiley, Incorporated (2009)Google Scholar
  9. Schrijver, A.: Theory of Linear and Integer Programming. Wiley, New York (1986)zbMATHGoogle Scholar
  10. Sturmfels, B.: Gröbner Bases and Convex Polytopes. In: University Lecture Series, vol. 8. American Mathematical Society, Providence (1996)Google Scholar
  11. Takemura, A., Hara, H.: Markov chain monte carlo test of toric homogeneous markov chains. Stat. Methodol. 9, 392–406 (2012). doi: 10.1016/j.stamet.2011.10.004 CrossRefMathSciNetGoogle Scholar

Copyright information

© The Managing Editors 2013

Authors and Affiliations

  • David Haws
    • 1
  • Abraham Martín del Campo
    • 2
  • Akimichi Takemura
    • 3
  • Ruriko Yoshida
    • 4
  1. 1.IBM, Watson in Yorktown HeightsNew YorkUSA
  2. 2.IST AustriaKlosterneuburgAustria
  3. 3.University of TokyoTokyoJapan
  4. 4.University of KentuckyLexingtonUSA

Personalised recommendations